Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Would Isentress + Intelence be enough?
Feb 10, 2009

I'm a 47 yo Asian guy who's been positive for 7 years. I'm relatively healthy and have remained undetectable for a very long time. Started off with VL of 14K and CD4 nadir of 370. I think we caught the infection early too. Fortunately for me, my virus seems to be easily controlled, and although I haven't had a resistance test, I've remained undetectable all these years even with Atripla. I've even tried Kaletra monotherapy and have remained undetectable for months with that regimen. However, and this distresses me, I do have serious subcutaneous fat loss and have gotten very veiny. I've also lost fat on my cheeks. I suspect it's the NRTIs (and maybe the protease inhibitors) that are causing this. Neither Atripla, nor Kaletra monotherapy made me recover some subcutaneous fat. My doctor is very informed and willing to try different drug combinations. At this point I don't seem to have the option of dropping the NRTIs or protease inhibitors to get that magic trio of drugs. I did not do well on Selzentry (bad side effect). Currently I'm on Isentress, Sustiva and Viread. Now I'm thinking of dropping Viread and Sustiva. Instead I might just add the stronger NNRTI Intelence (hopefully a higher resistance barrier) to the Isentress. I know it's just 2 drugs, and although my doctor is willing to try it with me, I'd like to bounce off this idea with experts like you. Do you think this is taking on undue risk for developing resistance just to see if I can let my subcutaneous fat recover some? Thanks in advance for your help.

Response from Dr. McGowan

You have obviously researched this very well. You do not mention whether or not any of your earlier treatments included medications that might be more likely associated with fat loss (such as zidovudine, stavudine, didanosine or zalcitabine). These drugs may have been more likely to set things off. Sustiva may contribute to fat loss (based on one study ACTG 5142), but the rates with viread are low. I would not be comfortable with a 2 drug regimen including Isentress, the most benefit with Isentress has been when it has been combined with 2 other active drugs. Of course there are exceptions (some study participants did respond with only 1 other active drug), but there is no way to predict if you would be one of the lucky ones. Substituting Intelence for Sustiva while keeping the other 2 drugs could be an option. There are conflicting reports about the benefit of other medications, such as rosiglitazone, for fat wasting (an interesting report was presented yesterday at the CROI conference). Perhaps you should discuss this with your doctor (along with the cardiovascular risks with that drug).

Good luck,

Joe



Previous
JOSEPH PLEASE HELP ME !!!
Next
cold

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement